Alert archive / California / Freeze Warnings in 2017
Freeze Warning 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this freeze warning at Dec 4, 2017, 3:40 AM PST for Monterey County, California. It took effect at Dec 5, 2017, 3:00 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2017, 3:40 AM PST (11:40 UTC)
- In effect from
- Dec 5, 2017, 3:00 AM PST
- Expired
- Dec 5, 2017, 9:00 AM PST
- In force
- 6 hr
- Issued by
- NWS San Francisco Bay Area, CA
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 115 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 11.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
512 WWUS76 KMTR 041140 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 340 AM PST Mon Dec 4 2017 ...Locally strong and gusty winds in the North and East Bay hills through early Tuesday morning... ...Freezing temperatures likely in some inland valleys late tonight and again late Tuesday night... .Locally strong and gusty north to northeast winds will continue in the North and East Bay hills above 1000 feet through early Tuesday morning. Winds are expected to subside by late Tuesday morning. Freezing temperatures will likely occur in the inland valleys of southern Monterey County late tonight and early Tuesday morning. Cold temperatures are also expected on Tuesday night, and freezing temperatures are possible once again in the valleys of southern Monterey County, as well as the North Bay Valleys. CAZ516-042300- /O.NEW.KMTR.FZ.W.0002.171205T1100Z-171205T1700Z/ /O.NEW.KMTR.FZ.A.0001.171206T1100Z-171206T1700Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Including the cities of Greenfield and King City 340 AM PST Mon Dec 4 2017 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PST TUESDAY... ...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... The National Weather Service San Francisco Bay Area has issued a Freeze Warning, which is in effect from 3 AM to 9 AM PST Tuesday. A Freeze Watch has also been issued. This Freeze Watch is in effect from late Tuesday night through Wednesday morning. * TEMPERATURES...Overnight lows ranging from 26 to 32. * LOCATION...Inland valleys of southern Monterey County, including the southern Salinas Valley. * TIMING...Late tonight and Tuesday morning and again late Tuesday night and Wednesday morning. * IMPACTS...Freezing temperatures can damage or kill plants that are sensitive to cold. Make sure pets are protected from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$ CAZ507-511-042300- /O.CON.KMTR.WI.Y.0022.000000T0000Z-171205T1800Z/ North Bay Mountains-East Bay Hills and the Diablo Range- Including the cities of Angwin, Lagunitas-Forest Knolls, Woodacre, and Blackhawk 340 AM PST Mon Dec 4 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY... A Wind Advisory remains in effect until 10 AM PST Tuesday. * WINDS: North to northeast winds of 20 to 30 mph with gusts of 40 to 50 mph. * LOCATION: North and East Bay Hills above 1000 feet. * TIMING: Through Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of at least 45 mph are expected. Winds this strong can topple trees and lead to power outages. && $$ CAZ506-042300- /O.NEW.KMTR.FZ.A.0001.171206T1100Z-171206T1700Z/ North Bay Interior Valleys- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, and Rohnert Park 340 AM PST Mon Dec 4 2017 ...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... The National Weather Service San Francisco Bay Area has issued a Freeze Watch, which is in effect from late Tuesday night through Wednesday morning. * TEMPERATURES...Overnight lows ranging from 27 to 32. * LOCATION...North Bay Valleys. * TIMING...Late Tuesday night and Wednesday morning. * IMPACTS...Freezing temperatures can damage or kill plants that are sensitive to cold. Make sure pets are protected from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$
3 follow-up statements
611 WWUS76 KMTR 042110 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 110 PM PST Mon Dec 4 2017 ...Locally strong and gusty winds in the North and East Bay hills through early Tuesday morning... ...Freezing temperatures likely in some inland valleys late tonight and again late Tuesday night... .Locally strong and gusty north to northeast winds will continue in the North and East Bay hills above 1000 feet through early Tuesday morning. Winds are expected to subside by late Tuesday morning. Freezing temperatures will likely occur in the inland valleys of southern Monterey County late tonight and early Tuesday morning. Cold temperatures are also expected on Tuesday night, and freezing temperatures are possible once again in the valleys of southern Monterey County, as well as the North Bay Valleys. CAZ516-051200- /O.CON.KMTR.FZ.W.0002.171205T1100Z-171205T1700Z/ /O.CON.KMTR.FZ.A.0001.171206T1100Z-171206T1700Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Including the cities of Greenfield and King City 110 PM PST Mon Dec 4 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST TUESDAY... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... a Freeze Warning remains in effect from 3 AM to 9 AM PST Tuesday. a Freeze Watch remains in effect from late Tuesday night through Wednesday morning. * TEMPERATURES...Overnight lows ranging from 26 to 32. * LOCATION...Inland valleys of southern Monterey County, including the southern Salinas Valley. * TIMING...Late tonight and Tuesday morning and again late Tuesday night and Wednesday morning. * IMPACTS...Freezing temperatures can damage or kill plants that are sensitive to cold. Make sure pets are protected from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$ CAZ507-511-051200- /O.CON.KMTR.WI.Y.0022.000000T0000Z-171205T1800Z/ North Bay Mountains-East Bay Hills and the Diablo Range- Including the cities of Angwin, Lagunitas-Forest Knolls, Woodacre, and Blackhawk 110 PM PST Mon Dec 4 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY... a Wind Advisory remains in effect until 10 AM PST Tuesday. * WINDS: North to northeast winds of 20 to 30 mph with gusts of 40 to 50 mph. * LOCATION: North and East Bay Hills above 1000 feet. * TIMING: Through Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of at least 45 mph are expected. Winds this strong can topple trees and lead to power outages. && $$ CAZ506-051200- /O.CON.KMTR.FZ.A.0001.171206T1100Z-171206T1700Z/ North Bay Interior Valleys- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, and Rohnert Park 110 PM PST Mon Dec 4 2017 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... a Freeze Watch remains in effect from late Tuesday night through Wednesday morning. * TEMPERATURES...Overnight lows ranging from 25 to 31. * LOCATION...North Bay Valleys. * TIMING...Late Tuesday night and Wednesday morning. * IMPACTS...Freezing temperatures can damage or kill plants that are sensitive to cold. Make sure pets are protected from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$
967 WWUS76 KMTR 051106 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 306 AM PST Tue Dec 5 2017 CAZ507-511-051215- /O.CAN.KMTR.WI.Y.0022.000000T0000Z-171205T1800Z/ North Bay Mountains-East Bay Hills and the Diablo Range- Including the cities of Angwin, Lagunitas-Forest Knolls, Woodacre, and Blackhawk 306 AM PST Tue Dec 5 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in San Francisco has cancelled the Wind Advisory. Breezy conditions can still be expected, however winds have dropped below advisory levels in almost all locations. $$ CAZ516-060500- /O.UPG.KMTR.FZ.A.0001.171206T1100Z-171206T1700Z/ /O.NEW.KMTR.FZ.W.0003.171206T0900Z-171206T1700Z/ /O.CON.KMTR.FZ.W.0002.000000T0000Z-171205T1700Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Including the cities of Greenfield and King City 306 AM PST Tue Dec 5 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST WEDNESDAY... The National Weather Service in San Francisco has issued a Freeze Warning, which is in effect from 1 AM to 9 AM PST Wednesday. The Freeze Watch is no longer in effect. a Freeze Warning remains in effect until 9 AM PST this morning. * TEMPERATURES...Overnight lows ranging from 22 to 30. * LOCATION...Inland valleys of southern Monterey County, including the southern Salinas Valley. * TIMING...Late tonight and Tuesday morning and again late Tuesday night and Wednesday morning. * IMPACTS...Freezing temperatures can damage or kill plants that are sensitive to cold. Make sure pets are protected from the cold. A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CAZ506-060500- /O.UPG.KMTR.FZ.A.0001.171206T1100Z-171206T1700Z/ /O.NEW.KMTR.FZ.W.0003.171206T0900Z-171206T1700Z/ North Bay Interior Valleys- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, and Rohnert Park 306 AM PST Tue Dec 5 2017 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST WEDNESDAY... The National Weather Service in San Francisco has issued a Freeze Warning, which is in effect from 1 AM to 9 AM PST Wednesday. The Freeze Watch is no longer in effect. * TEMPERATURES...Overnight lows ranging from 25 to 31. * LOCATION...North Bay Valleys. * TIMING...Late Tuesday night and Wednesday morning. * IMPACTS...Freezing temperatures can damage or kill plants that are sensitive to cold. Make sure pets are protected from the cold. A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
884 WWUS76 KMTR 051700 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 900 AM PST Tue Dec 5 2017 CAZ516-060500- /O.EXP.KMTR.FZ.W.0002.000000T0000Z-171205T1700Z/ /O.CON.KMTR.FZ.W.0003.171206T0900Z-171206T1700Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Including the cities of Greenfield and King City 900 AM PST Tue Dec 5 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST WEDNESDAY... ...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING... The Freeze Warning from overnight will expire at 9 AM PST this morning. A Freeze Warning remains in effect from 1 AM to 9 AM PST Wednesday. * TEMPERATURES...Overnight lows ranging from 22 to 30. * LOCATION...Inland valleys of southern Monterey County, including the southern Salinas Valley. * TIMING...Late tonight into Wednesday morning. * IMPACTS...Freezing temperatures can damage or kill plants that are sensitive to cold. Make sure pets are protected from the cold. A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CAZ506-060500- /O.CON.KMTR.FZ.W.0003.171206T0900Z-171206T1700Z/ North Bay Interior Valleys- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, and Rohnert Park 900 AM PST Tue Dec 5 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST WEDNESDAY... A Freeze Warning remains in effect from 1 AM to 9 AM PST Wednesday. * TEMPERATURES...Overnight lows ranging from 25 to 31. * LOCATION...North Bay Valleys. * TIMING...Late tonight into Wednesday morning. * IMPACTS...Freezing temperatures can damage or kill plants that are sensitive to cold. Make sure pets are protected from the cold. A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 4, 3:23 AM PST, 17 minutes earlier.
Area forecast discussion, Dec 4, 3:23 AM PST, 17 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
323 AM PST Mon Dec 4 2017
.SYNOPSIS...Breezy conditions will continue in many areas through
early Tuesday. Locally strong and gusty north to northeast winds
are forecast, especially in the North and East Bay Hills. Dry
weather conditions will persist through the end of the week and
into next weekend. Nights will be very cool through at least
midweek, with freezing temperatures likely in the coldest inland
valleys, especially on Tuesday night. Daytime temperatures will
gradually warm through the week.
&&
.DISCUSSION...As of 3:20 AM PST Monday...Early morning water
vapor satellite imagery shows a dry shortwave trough sweeping from
north to south across northern California. In the wake of this
trough, surface high pressure is rapidly building to our north and
east, and the result is increasing northerly winds, particularly
in the North and East Bay Hills were local gusts up to 40 mph are
currently being observed. Models indicate that pressure gradients
will continue to increase through the morning, which will result
in breezy conditions across much of our area today. The strongest
winds will likely remain confined to the North and East Bay Hills
where a wind advisory is currently in effect. But the latest WRF
also indicates that locally windy conditions may occur elsewhere
by this afternoon, including near San Francisco Bay and along the
west slopes of the Santa Cruz Mountains. Winds are expected to
ease in most areas this evening, but then pick up once again late
tonight into early Tuesday, mainly in the North and East Bay Hills
but also along the San Mateo County coast. Winds are forecast to
subside in all areas by midday Tuesday.
The airmass over our area is dry and the combination of dry air,
clear skies, and long December nights will mean a threat for
freezing temperatures over the next few nights. There has been
enough wind tonight to maintain mixing and keep temperatures from
dropping very much in the valleys. The exception is in the
valleys of southern Monterey county where light winds have
resulted in temperatures dropping to around the freezing mark. A
similar scenario is likely tonight, with breezes in the San
Francisco Bay Area expected to keep valley temperatures from
dropping below the mid 30s. But freezing temperatures are
expected across our far southern valleys tonight and early
Tuesday. Therefore, a freeze warning will be issued for the
valleys of southern Monterey County from 3 am to 9 am Tuesday. By
Tuesday night, winds are forecast to be much lighter in all areas
and freezing temperatures are then possible in the North Bay
Valleys, in addition to the valleys of southern Monterey County.
Therefore a freeze watch will be issued for the North Bay Valleys
and the valleys of southern Monterey county for late Tuesday night
and early Wednesday morning. Tuesday night is expected to be the
coldest night of the week, with nighttime temperatures gradually
moderating thereafter.
Daytime temperatures are forecast to gradually warm through the
week as a high amplitude upper ridge builds along the West Coast.
70s are likely from Monterey Bay southward by Wednesday or Thursday.
Daytime temperatures in the San Francisco Bay Area will probably
remain in the 60s as offshore winds advect a slightly cooler
airmass westward out of the Central Valley.
Longer range models maintain a ridge near the West Coast through
mid December. Thus, precipitation seems unlikely through the next
10 days.
&&
.AVIATION...As of 10:00 PM PST Sunday for 06Z TAFs...Mainly clear
skies will prevail across the region through the forecast period
in the post frontal environment. Concern remain of some low level
wind shear developing overnight as northeast winds come off
the East Bay Hill and across SF Bay. Otherwise light winds around
10 kt or less will persist.
Vicinity of KSFO...VFR with clear skies. High confidence.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...VFR with clear skies. High confidence.
&&
Here are minimum temperature records and the years they occurred for
this Tuesday and Wednesday.
Location Tuesday Wednesday
Healdsburg 26 in 1972 28 in 1909
Santa Rosa 24 in 1972 26 in 1978
Calistoga 18 in 2013 18 in 2013
Kentfield 26 in 2103 28 in 2013
San Rafael 30 in 2013 30 in 2013
Napa 25 in 2013 25 in 2013
San Francisco 40 in 2013 40 in 2013
SFO Airport 31 in 1972 37 in 2013
Half Moon Bay 28 in 2013 31 in 2013
Oakland Airport 28 in 2013 32 in 2005
Richmond 33 in 2013 35 in 2013
Livermore 21 in 1972 26 in 2013
Moffett Field 29 in 2013 33 in 2013
San Jose 29 in 2013 30 in 2013
Gilroy 24 in 2013 25 in 2013
Santa Cruz 28 in 2013 29 in 2013
Salinas 25 in 2013 27 in 2013
Salinas Airport 27 in 2013 30 in 2013
Monterey 31 in 1942 35 in 1942
King City 20 in 1941 21 in 2013
&&
.MARINE...As of 2:19 AM PST Monday...Breezy northwest winds will
continue through tonight producing fresh swell and building seas.
Wind and seas will gradually ease Tuesday and continue through
midweek. Stable high pressure will set up producing periods of
east winds near shore Tuesday morning.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Coastal Flood Warning...For King Tides
Wind Advisory...North and East Bay Hills
SCA...Pigeon Pt to Pt Pinos 0-10 nm until 3 PM
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...SF Bay from 9 AM
&&
PUBLIC FORECAST: Dykema
AVIATION: CW
MARINE: CW
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaHazardous weather outlook, Dec 3, 4:40 AM PST, 23 hours before
Hazardous Weather Outlook National Weather Service San Francisco CA 440 AM PST Sun Dec 3 2017 CAZ006-505>513-516>518-528>530-041400- San Francisco- Coastal North Bay Including Point Reyes National Seashore- North Bay Interior Valleys-North Bay Mountains- San Francisco Bay Shoreline-San Francisco Peninsula Coast- East Bay Interior Valleys-East Bay Hills and the Diablo Range- Santa Cruz Mountains-Santa Clara Valley Including San Jose- Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- Northern Salinas Valley/Hollister Valley and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 440 AM PST Sun Dec 3 2017 This hazardous weather outlook is for the San Francisco Bay Area and Monterey Bay Area. .DAY ONE...Sunday and Sunday Night Locally strong and gusty winds will develop Sunday night, mainly in the North and East Bay Hills where north to northeast wind gusts of between 45 and 55 mph are forecast. A wind advisory is in effect for the North and East Bay Hills starting at 10 pm Sunday night. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong and gusty winds will continue in the hills through early Tuesday. A winds advisory is in effect for the North and East Bay Hills through 10 am Tuesday. Breezy conditions are expected locally elsewhere including the Santa Cruz Mountains, and coastal areas from Sonoma County south to San Mateo County. Winds are expected to decrease in all areas by late Tuesday morning. Very cool nighttime temperatures are forecast to occur from Sunday night through midweek, especially in the valleys. The coldest night is expected to be Tuesday night when freeze warnings may be issued for some of the interior valleys.
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 3:40 AM PST | Freeze Watch | MTR | Marin, Monterey, Napa, Sonoma | 23 hr |
Nearby
Freeze Warnings in California, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.